Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

156 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes sudden weight loss with weakness in legs and edema in ankle?

Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

default
Posted on Sat, 16 Aug 2014 in Elderly Problems
Question: I am a 76 year old female. Generally, I am in good health. But over the past year, I have lost 30 lbs. and not dieting. My legs are weak and I have edema in my ankle. In the afternoon, early evening I will need to go to bed to rest. Last month, in XXXXXXX 2014, I woke early in the morning with intestinal bleeding, nausea, and weakness. Blood test indicated I'm not anemic. The GI doctor, after the colonoscopy, diagnosed transient ischemic colitis. No medication was given. I am still losing weight, no appetite to speak of, pain and distended abdomen. When will these symptoms pass? Is ankle swelling and weak legs symptomatic of the disease?
doctor
Answered by Dr. Prakash H Muddegowda 4 hours later
Brief Answer:
Few more questions need to be answered

Detailed Answer:
Hi,
I am Dr. Prakash HM and I will be answering your query.

Looking at the clinical history and symptoms, i can comment as follows:
1. Your general food intake is reduced. You are not dieting i agree, but your intake is reduced possibly due to poor appetite.
2. The edema in the foot could be due to hypertension or distended veins or malnutrition.
3. The doctor probably did not prescribe any treatment for transient ischemic colitis as you were already on anti-platelet agents.

The history is very limited to comment or suggest anything.
1. Are you on medication for any chronic diseases?
2. Are the chronic diseases under control?
3. The edema - does it dip when you press? Is it more when you stand or sit or walk around and reduces when you sleep? Any medications prescribed for that? Are there any distended veins around? Do you have any ulcers/ itching on the edema?
4. What are the medications you are taking?
5. How much is your food intake? Do you take plenty? Due to loss of appetite, is it less?
6. Weak legs is a sign of disease? Do you walk regularly? how long?
7. Can you attach the blood test report.

I can generalize my suggestions as above and I would be able to help you more, if you can give me answers to the above questions.
Do answer the queries, I will try to explain to you more regarding the symptoms and disease.
Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Procedures
Lab Tests

Recent questions on  Poor appetite

doctor1 MD

Hi - I have numerous non-specific symptoms: fatigue, digestive problems (early satiety, poor appetite, constipation, excessive wind, bloating etc.), chronic pain (not relieved by standard issue pain meds/cannot tolerate) head, neck, shoulders, mid and lower back and what feels like nerve pain in left thigh etc. Also mouth ulcers and some difficulties swallowing. Persistent pain ULQ and what feels like a bulge in intestine under left ribcage (I can pop this back in by putting pressure on it). I have life long incontinence issues and recurrent UTI s over last few years. I am 57 yrs old and highly motivated by my career - I have no undue social stressors. At this point, while my doctor is an OK practioner I do not feel heard and I do not have the energy to argue my case...I run the risk of being categorised as difficult/fussy/ageing/hypocondriac etc etc but I am exhausted at being dismissed and given the run around. I have positive ANA for several years. Comments or suggestions would be most welcome. Thanks...Karen

doctor1 MD

What could be wrong given these symptoms: fatigue diarrhea with mucus × 2 weeks easy bruising dizziness upon standing, worse in mornings headaches sometimes leading to migraines poor appetite irritability excessive gas and belching itching legs,...

doctor1 MD

I had a emergency contraceptive pill 13th of. july which was the 7thday of period. after having emergency pill I had a bleeding for 3days.again I had a protected sex a nd I got periods exactly in a month.. . .is this periods are regular or any...

doctor1 MD

My Wife has not been well I have had her to the emergency room 2 times in the past month. She has pain in her shoulders and arms, she has pain in her middle chest area within the past week and a half she is complaining of her eyes constantly...

doctor1 MD

Hello Dr. Samuel. N. Grief, My husband has myelodysplasia ,since Oct.2011. He receives Blood Transfusions every 3 weeks. When he first started receiving Blood Transfusions his blood count was in the 70 s, then went up to 80 s,90 s& got to 100. Never stayed at any level too long. Now this past week his count was 97 in Feb.19/2014, & dropped down to 82. on March 11/2014. About 6yrs.ago he had an abdominal aneurysm (almost lost him). In the yr.2011 he had hernia operation &yr. 2013 he had gall bladder operation.After all this, I would like your opinion on what to do to make him feel better& get his blood up to a higher level.He has a very poor appetite & seems to fall asleep at all times. He tires out very quickly & has no interest in life itself. Is there any Meds. available for something like this to make him feel better. Please Help. Thank-you

doctor1 MD

I am diabetic 2 and deppressed; lately seem only to want to sleep all day, lost energy and concentration, lots of headaches (not severe) and muscle aches. poor appetite except sweets. I feel half-dead. Several mos ago my doctor prscribed hctz and a high blood pressure medication for my high blood pressure; I had a bad reaction with muscle pain & have felt lousy ever since. On the internet I learned anyone taking Metformin should not take an hcztz, ever. My doctor doesnt think the reaction did any long term harm harm. I think it made my diabetes worse. My well being is very much changed for the worse.

doctor1 MD

i am a 55 year old male. i have frequent chest pains. my recent lab work showed a low blood count and low potassium, i have been losing wait about 2lbs a month,have black stools or poor appetite. i have an appointment with my doctor next week but i want to know whats wrong with me know. i dont want to wait.